Washington, 2018Hail and Damaging Wind in Washington, June 21 to 22, 2018
June 21 to 22, 2018 · NWS OTX · 2 events in 2 counties and zones
During the afternoons of June 21st and June 22nd an upper level trough interacted with a moist and unstable air mass producing numerous thunderstorms with heavy rain and hail over the northeast mountains of Washington. Brief torrential rain and small hail was common in the cores of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoons of June 21st and June 22nd an upper level trough interacted with a moist and unstable air mass producing numerous thunderstorms with heavy rain and hail over the northeast mountains of Washington. Brief torrential rain and small hail was common in the cores of these storms. At least one of these storms produced large hail and another storm produced an apparent wet micro burst which toppled two trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 21, 9:46 AM PST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 21, 9:46 AM PST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Thu Jun 21 2018
.SYNOPSIS...
Slow moving showers and thunderstorms will bring the potential for
locally heavy rain to the Idaho Panhandle and eastern Washington
today. Localized flash flooding will be possible especially in
urban areas and places with steep terrain. More scattered showers
and thunderstorms will be possible along the Canadian border
Friday and Saturday. Breezy and cooler weather is expected early
next week.
&&
.DISCUSSION...
Updated forecast this morning to add thunderstorm mention to the
morning portion of the forecast as some lingering elevated forced
thunderstorms are making their way to the southeast across Eastern
Washington and portions of North Idaho this morning. /Pelatti
&&
.AVIATION...
18Z TAFS: A cold front and upper trough will push into eastern
WA/north ID this afternoon/evening. This will allow a threat of
showers and thunderstorms to develop around GEG/SFF/COE/PUW/LWS.
Mainly isolated activity is expected this morning/early afternoon
before increasing from the north after 22-00Z and lingering
through the evening, before decreasing overnight. Some stronger
thunderstorms are possible with heavy downpours, hail and gusty
winds. These may briefly reduce conditions to MVFR/IFR conditions.
Overnight into early Friday clouds will thin. There will be some
threat of shallow or vcnty fog near GEG/SFF/PUW/COE early Friday
due to the rain moistening up the boundary layer, but confidence
lays toward it not having impacts if it occurs at all. Some breezy
conditions are also expected this afternoon and again going into
Friday morning and afternoon. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 81 58 80 55 76 57 / 70 60 10 10 20 0
Coeur d'Alene 78 56 78 53 74 55 / 70 70 20 20 20 10
Pullman 72 56 76 52 72 52 / 60 50 10 10 10 0
Lewiston 80 60 85 59 80 58 / 60 40 10 10 10 0
Colville 85 55 82 54 80 54 / 70 60 50 40 20 10
Sandpoint 75 55 76 53 72 53 / 80 70 40 40 20 10
Kellogg 72 53 75 49 70 52 / 70 80 20 20 20 10
Moses Lake 90 56 86 54 83 56 / 10 10 0 0 0 0
Wenatchee 86 60 82 58 82 60 / 10 0 0 0 0 0
Omak 89 57 85 55 86 57 / 30 20 10 20 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 11 AM PDT this morning through this evening for
Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Northern Panhandle.
WA...Flood Watch from 11 AM PDT this morning through this evening for
Northeast Mountains-Spokane Area.
&&Hazardous weather outlook, Jun 21, 5:28 AM PST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
628 AM PDT Thu Jun 21 2018
IDZ001>004-026-027-WAZ031>033-036>038-221330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
628 AM PDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Slow moving thunderstorms containing very heavy rain are expected
today. Showers with embedded thunderstorms will be focused over
southeast Washington and into the Central Idaho Panhandle this
morning. Thunderstorms over Northeast Washington and the Northern
Panhandle will be more likely in the afternoon. Flash flooding
will be a concern with these thunderstorms, especially in areas of
steep terrain.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
WAZ034-035-041>044-221330-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
628 AM PDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Cold fronts on Friday and again on Monday will produce windy
conditions through the Cascade gaps and out over the Columbia
Basin. Gusty winds will result in increased fire spread in grasses
for any new or ongoing fires.
In the hours before
Special weather statement, Jun 21, 11:57 AM PST, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
1257 PM PDT THU JUN 21 2018
WAZ037-212045-
Northeast Mountains WA-
1257 PM PDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 145
PM PDT...
At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chewelah, or 48 miles west of Priest River. This storm
was nearly stationary.
Nickel size hail will be possible with this storm.
Locations impacted include...
Chewelah and Addy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4830 11812 4844 11794 4833 11766 4813 11793
TIME...MOT...LOC 1956Z 312DEG 3KT 4833 11795
RP
Thunderstorm Wind, Ferry
- When
- June 21, 12:35 PM PST to 12:45 PM PST
- Where
- Ferry County, 4.6 mi W of Meteor
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 48.270, -118.380
A member of the public reported a 12 to 14 inch diameter tree blown down onto an outbuilding near Twin Lakes from a thunderstorm downdraft. Another tree, size unknown, was blown down across a road. Time is estimated from radar.
Hail, Stevens
- When
- June 22, 1:20 PM PST to 1:30 PM PST
- Where
- Stevens County, 0.69 mi S of Palmers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.570, -117.930
A spotter reported one inch diameter hail from a thunderstorm near Colville. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762932, 762933.